Do you have a history of cardiac issues? I'm a medical profession and lower extremity swelling without the presence of swelling anywhere else can be a few different things: 1. Right sided Heart Failure (most serious).
This is when the heart is not pumping effectively enough and the fluid backs up from the Right Atrium into the Inferior and Superior Vena Cava, ie. the body's systemic circulation where it then leaks into the tissues. I treat HF patients every day and swollen feet and ankles (also ascites: a swollen, fluid filled abdomen) are extremely common. Left sided HF presents differently from Right HF as the fluid backs up mostly into the lungs, so you frequently see pleural effusions, pericardial effusions, and pneumonia/Acute Respiratory Distress Syndrome, hypoxemia, and acute respiratory failure secondary to the fluid in the lungs.
2. Poor venous sufficiency
. Chronic venous insufficiency usually presents with brown or darkly discolored skin with swelling (pedal, ankle and calf edema). Mostly seen in the elderly and diabetics with poor circulation.
3. ARF/AKI or CKD (acute renal failure/acute kidney injury or chronic kidney disease).
These pt's kidneys aren't working correctly and they do not excrete urine through the urinary tract as it should. This again causes a fluid backup, as well as electrolyte imbalances (especially hyperkalemia
, which can cause cardiac arrhythmias, muscle pain, peaked T wave (representing repolarization of the heart) on telemetry/EKG monitoring, and even death). Most electrolytes are excreted through the kidneys so with the fluid buildup and generalized edema you also see Potassium, Sodium, and other electrolyte imbalances. With electrolyte imbalances you can also get cardiac ectopies; an example of a hyperkalemia induced ectopy is a PVC (premature ventricular contraction), where the left ventricle contracts prematurely, resulting in reduced filling of blood and thus impaired stroke volume and cardiac output.
Swelling is a symptom of an allergic reaction, but it is usually either localized to the site of the allergen, or laryngeal edema, which can be fatal. You really won't see leg swelling in an allergic reaction unless that is where you are stung or exposed to the allergen.
All of this is age dependent though remember
. If you're a young person, unless you have a congenital heart defect or existing heart problems, acute heart failure is very unlikely. And unless you have a urogenital tract or kidney infection, you shouldn't have any problems with your kidneys aside from dehydration and an elevated BUN and creatinine level secondary to dehydration. So drink your fluids people! Fluids also clear bacteria out of the urinary tract, thus reducing the chance of a Urinary Tract Infection (which can actually ascend into the kidneys causing a kidney infection). Also, women are at a higher risk for UTI's due to their shorter urethra. An ascending UTI going into the kidneys causing AKI and impaired renal function is certainly possible for a young person.
Not knowing your age or medical history, the medications you're taking, from my medical viewpoint the most likely thing this is is impaired cardiac output and reduced venous return secondary to the CNS depressant nature of opiates. Most depressants can possibly cause a reduced heart rate, impaired force of contractility of the heart, and impaired cardiac output; and thus from this you could possibly be experiencing impaired venous circulation and venous return to the heart, causing said symptoms of pedal/ankle swelling. If this is the case, then it is not too serious. Just stop using for awhile to let your circulation improve and the swelling to go down. And then go see a doctor as I recommend below.
Also from my medical opinion, stop the heroin
and smoking shit until the symptoms subside and go see a PGP and get an EKG and basic lab work (basic metabolic panel for electrolytes and BUN/creat and Complete Blood Count to rule out elevated white blood cell count which is seen in infectious and inflammatory processes) that would reveal severe dehydration or acute kidney injury. You might want to consider getting an echocardiogram to check your Left Ventricular Ejection Fraction and how well your heart valves are working, especially if you are >60 and obese or with a known cardiac history.
Also, smoking heroin can probably cause pulmonary infiltrates and nodules if it is impure or if not diluted enough. And similarly, if your injection technique isn't up to par you can get yourself an abscess, septicemia, and endocarditis. I had a 21 female pt in the last year who was in severe condition from smoking crushed pills; like I said above, her lungs had infiltrates and nodules and she had severe endocarditis which is life threatening and can cause heart valve damage.
Also, I'm an RN not an MD so take this with a grain of salt.
DITN added 15 Minutes and 5 Seconds later...
Originally Posted by junkiegirl110
If you nod off and end up sleeping in a sitting position (especially for several nights in a row) this could cause swelling in the ankles and feet.
Aside from the lengthy medical discussion, this could also be the case. I'm so wrapped up in my pathophysiology knowledge that I forgot that it could just be nodding off or sleeping with either the legs crossed or in the dependent position.
Crossing your legs decreases your circulation and venous return, as well as having your legs in the dependent position. This is why one of the first interventions we do for lower extremity edema is elevated the feet and legs to use gravity to help the fluid return to the heart.